Alert archive / Oklahoma / Tornado Warnings in 2002
Tornado Warning 14, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 17, 2002, 9:43 PM CDT for Beckham County, Oklahoma. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2002, 9:43 PM CDT (02:43 UTC)
- Expired
- Apr 17, 2002, 10:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Beckham County, OK
The radar
The Altus AFB radar (KFDR), 117 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 9:50 PM CDT | Hail 2.75 | Elk City, OK | |
| Apr 17, 9:50 PM CDT | Thunderstorm Wind 52 E | Elk City, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 6:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2429 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOUN 180243 TOROKC OKC009-180315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 941 PM CDT WED APR 17 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... BECKHAM COUNTY IN WESTERN OKLAHOMA * UNTIL 1015 PM CDT * AT 941 PM CDT...A THUNDERSTORM WITH A HISTORY OF PRODUCING TORNADOES WAS LOCATED IN NORTHEAST BECKHAM COUNTY. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 5 MILES NORTH OF CARTER...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE MERRITT... ELK CITY... AND INTERSTATE 40 ACROSS EASTERN BECKHAM COUNTY. HAIL TO THE SIZE OF TENNIS BALLS IS LIKELY WITH THIS STORM. TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS. LAT...LON 3531 9965 3518 9949 3533 9935 3542 9952 CJS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 17, 9:04 PM CDT, 39 minutes earlier.
Area forecast discussion, Apr 17, 9:04 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 904 PM CDT WED APR 17 2002 SVR WX EVENT ONGOING ACROSS MUCH OF THE WESTERN THIRD OF THE FA ATTM. MAIN QUESTION FOR THE OVERNITE PERIOD IS WHAT THE EVOLUTION OF THIS CONVECTION WILL BE. NUMEROUS DISCREET AND SPLITTING STORMS/SUPERCELLS CONTINUE ALONG AND EAST OF THE SFC DRYLINE ATTM.. BUT THERE SEEMS TO BE SOME TENDENCY TOWARD STORMS MERGING AND THE LINE FILLING IN A BIT IN THE PAST HALF HOUR OR SO. CURRENT THINKING IS THAT STORMS WILL CONTINUE FOR AT LEAST SEVERAL MORE HOURS AS INSTABILITY WILL BE SLOW TO DIMINISH WITH WINDS/CLOUD COVER. SOME OF THESE STORMS MAY ALSO TRY TO CONGEAL INTO A SMALL MCS AFFECTING PARTS OF WRN/NRN OK UNTIL AFTER MIDNITE. BY LATE TONITE HOWEVER.. THE FOCUS FOR CONVECTION SHUD BEGIN TO CONSOLIDATE WELL NORTH OF THE SRN PLAINS AT THE NOSE OF INTENSE LLJ FORECAST TO DEVELOP BY ALL SHORT RANGE GUIDANCE. THE GOING FORECAST HAS A FAIRLY GOOD HANDLE ON THIS SCENARIO..BUT WILL NEED TO MAKE A FEW MINOR ADJUSTMENTS TO POPS AND SKY COVER. UPDATED ISC GRIDS WERE SENT ABOUT AN HOUR AGO.. ZFP SHUD BE OUT WITHIN THE HOUR. MILLER .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Apr 17, 8:26 PM CDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
826 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 1 W CHEYENNE OK .75 INCH HAIL
04/17/02 ROGER MILLS REPORTED BY PUBLICLocal storm report, Apr 17, 8:49 PM CDT, 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
849 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM 3 ESE MAYFIELD OK 1.00 INCH HAIL
04/17/02 BECKHAM REPORTED BY PUBLICLocal storm report, Apr 17, 9:11 PM CDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
911 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 1 N ERICK OK 1.50 INCH HAIL
04/17/02 BECKHAM REPORTED BY COOP OBSERVERLocal storm report, Apr 17, 9:18 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
918 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0917 PM 1 S SAYRE OK 1.00 INCH HAIL
04/17/02 BECKHAM REPORTED BY AMATUER RADIO
0919 PM 2 S SAYRE OK 1.75 INCH HAIL
04/17/02 BECKHAM REPORTED BY AMATUER RADIOLocal storm report, Apr 17, 9:23 PM CDT, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
923 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0922 PM SAYRE OK 1.75 INCH HAIL
04/17/02 BECKHAM REPORTED BY COUNTY EMLocal storm report, Apr 17, 9:36 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
936 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM 6 SW SAYRE OK TORNADO
04/17/02 BECKHAM REPORTED BY SHERIFFS
OFFICE VIA LOCAL MEDIAThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:01 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 44 min |
| Apr 17, 7:13 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 47 min |
| Apr 17, 7:48 PM CDT | Tornado Warning | OUN | Dewey | 27 min |
| Apr 17, 7:50 PM CDT | Tornado Warning | OUN | Beckham | 40 min |
| Apr 17, 7:53 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 37 min |
| Apr 17, 7:58 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 47 min |
| Apr 17, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Major | 46 min |
| Apr 17, 8:03 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 27 min |
| Apr 17, 8:18 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 42 min |
| Apr 17, 8:29 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 46 min |
| Apr 17, 8:29 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 61 min |
| Apr 17, 8:47 PM CDT | Severe Thunderstorm Warning | OUN | Major, Roger Mills, Woods | 43 min |
| Apr 17, 8:55 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 50 min |
| Apr 17, 9:10 PM CDT | Tornado Warning | OUN | Beckham | 35 min |
| Apr 17, 9:26 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 49 min |
| Apr 17, 9:43 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 47 min |
| Apr 17, 9:53 PM CDT | Tornado Warning | OUN | Washita | 37 min |
| Apr 17, 10:00 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 60 min |
| Apr 17, 10:19 PM CDT | Tornado Warning | OUN | Custer | 41 min |
| Apr 17, 11:17 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 28 min |
| Apr 17, 11:30 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods, Woodward | 45 min |
| Apr 17, 11:53 PM CDT | Tornado Warning | OUN | Major | 37 min |
| Apr 18, 12:28 AM CDT | Tornado Warning | OUN | Major, Woods | 32 min |
| Apr 18, 12:51 AM CDT | Tornado Warning | OUN | Alfalfa, Woods | 39 min |
| Apr 18, 1:22 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 38 min |
| Apr 18, 1:26 AM CDT | Tornado Warning | OUN | Alfalfa | 34 min |
| Apr 18, 1:57 AM CDT | Tornado Warning | OUN | Alfalfa, Grant | 33 min |
Nearby
Tornado Warnings in Oklahoma, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.